Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 14, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 19, 2003, 2:46 AM CDT for Barber County, Pratt County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2003, 2:46 AM CDT (07:46 UTC)
- Expired
- Apr 19, 2003, 3:45 AM CDT
- In force
- 59 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Barber County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 78 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 1:25 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4233 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
269
WUUS53 KDDC 190746
SVRDDC
KSC007-151-190845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
245 AM CDT SAT APR 19 2003
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARBER COUNTY IN SOUTH CENTRAL KANSAS
EXTREME SOUTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 345 AM CDT
* AT 245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF MEDICINE LODGE...OR ABOUT
8 MILES NORTH OF HARDTNER...MOVING NORTHEAST AT 35 MPH.
* SOME LOCATIONS AFFECTED
MEDICINE LODGE AT 300 AM CDT
SHARON AT 310 AM CDT
ISABEL AT 315 AM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL THE SIZE OF QUARTERS,
WINDS OF 60 MILES AN HOUR,
THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED.
FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM
WINDOWS.
LAT...LON 3744 9899 3700 9896 3702 9837 3736 9836
3737 9848 3748 9848
$$
BURKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:20 AM CDT, 26 minutes earlier.
Area forecast discussion, Apr 19, 2:20 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 220 AM CDT SAT APR 19 2003 DAYS 1-2... CONVECTION THIS MORNING DEVELOPING ALONG RETREATING DRY LINE WHICH WAS WORKING ITS WAY INTO OUR EASTERN MOST CWA. HAVILAND AND LAMONT PROFILERS BOTH NOW SHOWING WINDS BACKING TO THE S AND BEGINNING TO INCREASE SUGGESTING MODELS ARE ON THE RIGHT TRACK WITH STRENGTHENING LLJ AND AS A RESULT CONVECTION CONTINUING TO DEVELOP THROUGH DAYBREAK ALONG THE NOSE OF THE LLJ JUST NORTH OF OUR BOUNDARY OUR SE CWA. THEREFORE HAVE BUMPED POPS IN OUR SE INTO THE CATEGORICAL RANGE. WITH ELEVATED CAPE VALUES IN EXCESS OF 2500 J/KG AND SHEAR PROFILE HAIL APPEARS TO BE THE MAIN THREAT THIS MORNING WITH ISOLATED STRONG WINDS. 85H CONV AND INSTAB REMAIN IN PLACE THROUGH MUCH OF THE DAY, ESPECIALLY IN THE SE AS MAIN UPPER TROF CROSSES OUT OF THE TX PANHANDLE INTO SRN KS. SEVERE WEATHER POTENTIAL HOWEVER NOT LOOKING AS GOOD AS THIS MORNING AS SHEAR WEAKENS AND BEST INSTAB AND LIFT SHIFTS SOUTH INTO OKLAHOMA. DEEPENING LOW TO OUR SOUTH IN RESPONSE TO THE APPROACHING SYSTEM TODAY WILL ALSO STRENGTHEN THE PRESSURE GRADIENT OVER THE CWA. THEREFORE CURRENT WIND FORECAST STILL LOOKING REASONABLE SO NOT EXPECTED TO CHANGE MUCH HERE. TONIGHT THIS SYSTEM SLIDES TO OUR EAST AND WILL KEEP THE TREND OF TAPERING PCPN FROM WEST TO EAST. N/NW WINDS BEGIN TO SUBSIDE AS SKIES CLEAR. WITH DECREASING WINDS AND DRYER AIR MOVING INTO SW KS CURRENT FORECAST LOOKS ON TRACK WITH LOWS BELOW GUIDANCE. DAYS 3-7... SHORT TERM CONCERNS HAVE LIMITED DETAILED EXAMINATION OF THE LATER PERIODS. QUICK LOOK HOWEVER SUGGESTING AS SFC HIGH BUILDS INTO THE PLAINS ON MONDAY, NW DOWNSLOPE FLOW STARTS TO DEVELOP. AS A RESULT WILL TWEAK TEMPS UP BOTH MONDAY AND TUESDAY AS UPPER LVL S/W RIDGE BUILDS INTO, THEN ACROSS THE PLAINS. OTHERWISE NO CHANGES TO THE LATER PERIOD PLANNED. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 57 39 65 41 / 70 40 00 00 GCK 54 38 65 39 / 50 10 00 00 EHA 54 36 68 40 / 40 20 00 00 LBL 57 38 67 41 / 50 40 00 00 HYS 57 42 60 39 / 80 20 00 00 P28 65 42 64 44 / 90 60 00 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...SEVERE THUNDERSTORM WATCH UNTIL 8 AM (13UTC) FOR KSC007-033-047- 097-151-185 18
Hazardous weather outlook, Apr 18, 5:08 AM CDT, 21 hours 38 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-191000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 508 AM CDT FRI APR 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF LOW RELATIVE HUMIDITIES, WINDY CONDITIONS AND WARM AFTERNOON TEMPERATURES WILL PUT MUCH OF SOUTHWEST KANSAS IN THE EXTREME FIRE DANGER CATEGORY TODAY. AS A RESULT OUTDOOR BURNING IS DISCOURAGED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY ACROSS MUCH OF SOUTHWEST KANSAS. THUNDERSTORMS WILL BE LIKELY SOUTHEAST OF A LINE EXTENDING FROM SAINT JOHN TO NEAR MEADE. IN THIS AREA A FEW OF THESE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS LATE SATURDAY AFTERNOON AND SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. 18
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 1:51 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 54 min |
| Apr 19, 1:59 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 31 min |
| Apr 19, 1:28 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 62 min |
| Apr 19, 1:44 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 61 min |
| Apr 19, 2:06 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 54 min |
| Apr 19, 2:38 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.